BP/Addictions? Lithium & Blinking
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Lithium & Blinking


I'm a bipolar teen. I also am aditced to sex, drugs, and alchoal. Does that have any thing to do with bipolar. because I'm going in to a RTC for this.  I am very worried so is my parents.

Lithiem aka Lithibid I blieve I spelled them right. Is making me blink rapdly since they uped the thing to 600 and 300 to 600 and 600.  What should I do I told my doctor and he said that it probly was not it.

Christa

Hi Christa 
You're right, there's a very strong relationship between bipolar disorder and use of things like alcohol and drugs; and sex, although that's a good bit more complicated, as you know. 

Read up about alternatives to lithium so that you know what your options are.  The "big three" choices are lithium, Depakote, and Tegretol (except that a new version of Tegretol called Trileptal is kind of replacing Tegretol, but it's still basically the same deal).  There are two newer mood stabilizers, lamotrigine and topiramate, but they're a lot trickier to use because they have antidepressants effects as well as mood stabilizing effects.  Lamotrigine is pretty good stuff for a lot of folks, very few side effects, but again, pretty new so worthy of substantial caution.  If there's anybody in your family with thyroid problems, read about thyroid and bipolar too, though that's extremely new by comparison.  Finally there's Zyprexa, which is awesome for severe symptoms but causes weight gain big time, so most of us have learned to avoid it except for like emergency symptoms.

And lithium is often a mainstay, used at doses low enough so it doesn't bother you enough to make you want to stop taking it.  Sometimes it takes quite a combination of things to control mood swings, but if together it really works and you don't have hardly any side effects, most people conclude it's worth the hassle.  Is lithium causing your blink?  not sure, because even though that's not a routine side effect, in any particular person almost any drug can cause almost any side effect.  If your symptoms are really well controlled, you could ask him about lowering the dose to see what happens to the blink.  If they're not, you could add low-dose Depakote, or perhaps Trileptal, then try lowering the lithium a bit after your symptom control has improved.  Good luck. 

Dr. Phelps

Published November, 2001
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?